- Letter to the Editor
- Open Access
Methamphetamin abuse a new concern in Iran
© Mehrpour; 2012
- Received: 1 October 2012
- Accepted: 3 October 2012
- Published: 31 October 2012
- Acute Heart Failure
I read with great interest the recent article published by Sadeghi et al., "Report of methamphetamine use and cardiomyopathy in three patients".
The authors state that" cardiomyopathy and acute heart failure may be a new medical concern". Methamphetamine induced cardiomyopathy is certainly a medical concern, and while it is not often reported in Iran, it is a well described clinical finding in the medical literature. Wijetunga et al. retrospectively reviewed 21 crystal methamphetamine hospitalized cases and found that 84% of patients had dilated cardiomyopathy and global ventricular dysfunction in echocardiography. They also concluded that the pathogenesis is probably similar to that of cocaine and catecholamine-induced cardiomyopathy.
Moreover, Yeo et al. in a study on 107 cases of cardiomyopathy found that methamphetamine users had a 3.7-fold increased odds ratio for cardiomyopathy, adjusting for age, body mass index, and renal failure. In their retrospective study, 40% of patients under the age of 40 with cardiomyopathy had a history of recent methamphetamine abuse.
In addition, as the authors have mentioned, the use of methamphetamine has grown significantly in Iran over the past few years. Complicating the monitoring of drug abuse trends is the street names of illicit drugs are unique to Iran. For exam, Iranian crystal is marketed to Iranian youngsters and the main ingredient is heroin. In central and western Iran, methamphetamine may also be added to this opiate-based drug. Some Iranian addicts (and perhaps researchers) believe that the crystal is actually crystal-meth (amphetamine base) because of the similarity in names.
Shishe is another common street drug name in Iran and the main ingredient is methamphetamine.
With the increasing use of methamphetamine, both knowingly (in the cases of crystal-meth and Shishe) and unknowingly (in the case of Iranian Crystal), it is likely that we will see more cases of drug induced cardiomyopathy in the country.
The author would like to acknowledge Dr. Michael Wahl for reviewing this letter to the editor.
- Sadeghi R, Agin K, Taherkhani M, Najm-Afshar L, Nelso LS, Abdollahi M, Shadnia S: Report of methamphetamine use and cardiomyopathy in three patients. DARU J Pharm Sci. 2012, 20: 20-View ArticleGoogle Scholar
- Wijetunga M, Seto T, Lindsay J, Schatz I: Crystal methamphetamine-associated cardiomyopathy: tip of the iceberg?. J Toxicol Clin Toxicol. 2003, 41: 981-986. 10.1081/CLT-120026521.View ArticlePubMedGoogle Scholar
- Yeo KK, Wijetunga M, Ito H, Efird JT, Tay K, Seto TB, Alimineti K, Kimata C, Schatz IJ: The association of methamphetamine use and cardiomyopathy in young patients. Am J Med. 2007, 120: 165-171. 10.1016/j.amjmed.2006.01.024.View ArticlePubMedGoogle Scholar
- Karrari P, Mehrpour O, Balali-Mood M: Iranian crystal: a misunderstanding the crystal-meth. J Res Med Sci. 2012, 17: 203-204.PubMed CentralPubMedGoogle Scholar
- Mehrpour O, Sezavar SV: Diagnostic imaging in body packers. Mayo Clin Proc. 2012, 87: 53-54. 10.1016/j.mayocp.2012.03.014.View ArticleGoogle Scholar
- Karrari P, Mehrpour O, Afshari R, Keyler D: Pattern of use of traditional and modern drug and other illegal drugs in patients who were referred to addiction treatment centers. 2012, City of Birjand, Eastern Iran: J Pak Med Assoc, in pressGoogle Scholar
This article is published under license to BioMed Central Ltd. licensee BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.